Compromise or not? A case report of successful treatment of pembrolizumab-induced hepatitis in a patient with non-small cell lung cancer with low-dose methylprednisolone and bicyclol

Lung Cancer
08/05/2020

Liu Y, et al. Thorac Cancer 2020.

ABSTRACT

Pembrolizumab, an anti-programmed cell death protein 1 (PD-1) antibody, has been shown to improve survival in patients with non-small cell lung cancer (NSCLC) with high expression of programmed death-ligand 1 (PD-L1). Corticosteroids are the mainstay for most high-grade immune-related adverse events (irAEs) such as pembrolizumab-induced hepatitis. However, the dose and duration of corticosteroid therapy are not well defined. The objective of this case report was to describe a new treatment


pattern for severe immune checkpoint inhibitor-associated hepatitis. Here, we report the case of a patient with metastatic lung adenocarcinoma who developed grade 3 immunotherapy-induced hepatitis after the first cycle of pembrolizumab. Alanine aminotransferase (ALT) levels peaked at 233 U/L. Hepatitis was alleviated after the administration of methylprednisolone. Therefore, we retreated the patient with pembrolizumab. However, aminotransferase levels increased again after the initiation of low-dose methylprednisolone or the reuse of pembrolizumab. Finally, hepatitis was controlled with low-dose methylprednisolone plus bicyclol, a Chinese hepatoprotective agent. Although the patient had been on low-dose methylprednisolone therapy for about six months, he showed a prompt response. During this period, we also found a dramatic decrease in the neutrophil-lymphocyte ratio (NLR), senescent T cells (CD8+ CD28- CD57+ ), and myeloid-derived suppressor cells (MDSCs) in the peripheral blood of the patient. To our knowledge, this is the first case report of successful management of grade 3 pembrolizumab-induced hepatitis with a combination of low-dose corticosteroids and bicyclol. The durable clinical response and changes in blood biomarkers indicate that low doses of corticosteroids do not compromise the efficacy of immune checkpoint inhibitors (ICIs). Therefore, this case may provide a new treatment pattern for severe immunotherapy-induced hepatitis.